Alert archive / New Mexico / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Albuquerque, NM

July 16, 2012

NWS Albuquerque, NM issued this flash flood watch at Jul 16, 2012, 6:12 AM MDT. It took effect at Jul 16, 2012, 12:00 PM MDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2012, 6:12 AM MDT (12:12 UTC)
In effect from
Jul 16, 2012, 12:00 PM MDT
Expired
Jul 17, 2012, 12:00 AM MDT
In force
12 hr
Issued by
NWS Albuquerque, NM
Flood severity
None

The text

As transmitted, in the capitals the NWS used until 2016.

530 
WGUS65 KABQ 161212
FFAABQ

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
612 AM MDT MON JUL 16 2012

NMZ508-509-162200-
/O.NEW.KABQ.FF.A.0003.120716T1800Z-120717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-
612 AM MDT MON JUL 16 2012

...FLASH FLOOD WATCH IN EFFECT FROM NOON MDT TODAY THROUGH THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH AND CENTRAL NEW
  MEXICO...INCLUDING THE FOLLOWING AREAS...SAN FRANCISCO RIVER
  VALLEY AND SOUTHWEST MOUNTAINS.

* FROM NOON MDT TODAY THROUGH THIS EVENING.

* MONSOON MOISTURE WILL SURGE OVER CATRON COUNTY TODAY. SOME
  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AT
  RATES OVER 1 INCH PER HOUR.  

* THE POTENTIAL EXISTS FOR FLASH FLOODING TO DEVELOP WITHIN AND
  BELOW RECENTLY BURNED FORESTS. HAZARDOUS DEBRIS FLOWS MAY
  ACCOMPANY RAPIDLY RISING WATER LEVELS. THIS INCLUDES THE NEW
  MEXICO PORTION OF THE WALLOW BURN SCAR...THE WHITEWATER-BALDY
  BURN SCAR AND THE MILLER BURN SCAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

&&

$$

44/42
2 follow-up statements
795 
WGUS65 KABQ 162117
FFAABQ

FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
317 PM MDT MON JUL 16 2012

NMZ508-509-170600-
/O.CON.KABQ.FF.A.0003.000000T0000Z-120717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-
317 PM MDT MON JUL 16 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH AND CENTRAL NEW MEXICO...INCLUDING THE 
  FOLLOWING AREAS...SAN FRANCISCO RIVER VALLEY AND SOUTHWEST 
  MOUNTAINS. 

* UNTIL MIDNIGHT MDT TONIGHT

* MONSOON MOISTURE WILL SURGE OVER CATRON COUNTY TODAY. SOME 
  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AT 
  RATES NEAR 1 INCH PER HOUR. 

* THE POTENTIAL EXISTS FOR FLASH FLOODING TO DEVELOP WITHIN AND 
  BELOW RECENTLY BURNED FORESTS. HAZARDOUS DEBRIS FLOWS MAY 
  ACCOMPANY RAPIDLY RISING WATER LEVELS. THIS INCLUDES THE NEW 
  MEXICO PORTION OF THE WALLOW BURN SCAR...THE WHITEWATER-BALDY 
  BURN SCAR AND THE MILLER BURN SCAR. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.
MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH
FLOOD WARNINGS BE ISSUED.

&&

$$
693 
WGUS65 KABQ 170556
FFAABQ

FLOOD WATCH
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1156 PM MDT MON JUL 16 2012

NMZ508-509-170700-
/O.EXP.KABQ.FF.A.0003.000000T0000Z-120717T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SOUTHWEST MOUNTAINS-SAN FRANCISCO RIVER VALLEY-
1156 PM MDT MON JUL 16 2012

...FLASH FLOOD WATCH WILL EXPIRE AT MIDNIGHT MDT TONIGHT...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH AND CENTRAL NEW
MEXICO WILL EXPIRE AT MIDNIGHT MDT TONIGHT. HEAVIER RAIN IS
DIMINISHING ACROSS THE SOUTHWEST MOUNTAINS...SO THE FLASH FLOOD
WATCH WILL BE ALLOWED TO EXPIRE. HOWEVER...MONSOON MOISTURE WILL
REMAIN OVER THE FORECAST AREA TUESDAY. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO...AND
THERE WILL BE A POTENTIAL FOR FLASH FLOODING WITHIN AND BELOW
RECENTLY BURNED FORESTS.

$$

44

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 5:54 AM MDT, 18 minutes earlier.

Area forecast discussion, Jul 16, 5:54 AM MDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 AM MDT MON JUL 16 2012

.AVIATION...
12Z TAF CYCLE
GREATEST CONFIDENCE FOR TSRA IMPACTS TODAY WILL BE OVER WESTERN NM
AND ALONG THE SANGRE DE CRISTO MTS. 00Z AND 06Z MODEL GUIDANCE DID
NOT HANDLE CURRENT CONVECTIVE COVERAGE AND PLACEMENT WELL AREAWIDE
SO CONFIDENCE ON EVOLUTION OF FORECAST TIMING IS LOW. MAIN AXIS FOR
ACTIVITY WILL BE IN VCNTY OF THE CONT DVD AND STEERING FLOW WILL BE
WSW TO ENE NEAR 15 KTS. WENT WITH A CLIMATOLOGY ON INITIATION OVER
THE HIGH TERRAIN AROUND 18Z AND SPREAD INTO TAFS AS VCTS BTWN 20-22Z
FOR SITES ALONG AND WEST OF THE RIO GRANDE VALLEY. LOWEST CONFIDENCE
OVER THE E PLAINS WHERE CURRENT -SHRA/TSRA IS NOT EVEN DEPICTED IN
MAJORITY OF LATEST MODELS. IT IS CERTAIN DUE TO MUCH DEEPER MOISTURE
MOVING INTO CENTRAL AND WESTERN NM THAT STORMS WILL PRODUCE LARGER
FOOTPRINTS OF MVFR CIGS AND VSBYS WITH PERHAPS EVEN SOME IFR VSBYS
OVER FAR WESTERN NM IN +TSRA. SOME PRECIP SHOULD LINGER AFT SUNSET
AS MOIST OUTFLOW BOUNDARY COLLISIONS RE-INITIATE SHRA/TSRA THRU 08Z.

GUYER

&&

.PREV DISCUSSION...316 AM MDT MON JUL 16 2012...
TODAY AND TUESDAY...THE MID LEVEL CENTER OF ANTICYCLONIC
CIRCULATION THAT HAS BEEN OVER NM WILL SHIFT SOUTHWARD OVER
NORTHERN MEXICO. MEANWHILE...A CLOSED UPPER LOW WILL SLIDE SLOWLY
SOUTHWARD ALONG THE PACIFIC NORTHWEST COAST. THIS WILL TILT THE
MONSOON MOISTURE PLUME...WHICH HAS BEEN OVER AZ THE LAST FEW
DAYS...OVER NM WITH A SIGNIFICANT UPTICK IN SHOWER AND
THUNDERSTORM COVERAGE AREAWIDE. PRECIPITABLE WATER VALUES WILL
CLIMB TO AROUND AN INCH...ENABLING SOME THUNDERSTORMS TO PRODUCE
LOCALLY HEAVY RAIN. ALL OF THE CLOUDS AND PRECIPITATION WILL
CAUSING HIGH TEMPERATURES TO FALL...WITH READINGS UP TO 11 DEGREES
BELOW NORMAL ACROSS THE WEST...UP TO 5 DEGREES BELOW NORMAL
CENTRAL AREAS...AND NEAR TO A LITTLE ABOVE NORMAL ACROSS THE PLAINS.

WEDNESDAY...THE MID LEVEL ANTICYCLONIC CIRCULATION OVER NORTHERN
MEXICO WILL SHIFT NORTHWARD OVER WEST CENTRAL NM AS AN EASTERLY
WAVE NUDGES WESTWARD FROM SOUTH TEXAS. THIS WILL PULL SOME DRIER
AIR INTO NW NM AND WETTER AIR INTO EASTERN NM FROM THE SOUTHEAST.
AS A RESULT...A SHARPER THETA E AXIS WILL ALIGN FROM AROUND
SILVER CITY AND EL PASO TO TUCUMCARI AND CLAYTON. PWAT VALUES WILL
CLIMB OVER AN INCH ALONG AND ESPECIALLY EAST OF THE CENTRAL
MOUNTAIN CHAIN...WITH A POTENTIAL FOCUS FOR LOCALLY HEAVY RAIN
IN THE SOUTH CENTRAL MOUNTAINS AND ACROSS THE EASTERN PLAINS.
FLASH FLOODING WILL BE A CONCERN WITHIN AND BELOW LINCOLN COUNTY
BURN SCARS WEDNESDAY AFTERNOON AND EVENING.

THURSDAY AND FRIDAY...LOOK FOR SE FLOW TO SPREAD OVER THE FORECAST AREA AS
THE EASTERLY WAVE SLOWLY CROSSES NORTHERN MEXICO AND SOUTHERN NM.
A LOW LEVEL CONVERGENCE ZONE WILL BE FOUND ALONG THE CONTINENTAL
DIVIDE...WHERE THE MOST NUMEROUS SHOWERS AND STORMS WILL DEVELOP.
DESPITE THE SE FLOW...SOME DRIER AIR WILL ENTER THE EAST CENTRAL
AND NE PLAINS DURING THIS PERIOD...WITH ONLY SPOTTY SHOWERS AND
THUNDERSTORMS POSSIBLE THERE. HIGH TEMPERATURES WILL CONTINUE TO
VARY FROM NEAR TO A FEW DEGREES BELOW NORMAL AREAWIDE WED THROUGH FRI.

THE COMING WEEKEND WILL FEATURE THE 500 MB HIGH PRESSURE CENTER
AROUND MO AND A CLOSED UPPER LOW OFF THE CA COAST. THIS WILL KEEP
A MONSOON MOISTURE PLUME OVER CENTRAL AND WESTERN NM...AS WELL AS
AZ. THIS PATTERN COULD RESULT IN LOCALLY HEAVY RAINFALL...
ESPECIALLY IF AN EASTERLY WAVE CAN GET CAUGHT UP IN THE FLOW AND
TRACK NORTHWARD INTO NM. DAYTIME HIGH TEMPERATURES MAY RISE A FEW
DEGREES ABOVE NORMAL IN THE EAST...WHILE REMAINING GENERALLY
WITHIN 3 DEGREES OF NORMAL CENTRAL AND WEST.

44

.FIRE WEATHER...
THE MOIST INSTABILITY PLUME WILL SHIFT EAST OVER THE NEXT FEW DAYS
DELIVERING GREATER CHANCES FOR MORE WIDESPREAD WETTING RAINFALL OVER
NM. A BRIEF DRYING PERIOD IS EXPECTED OVER FAR WESTERN NM WEDNESDAY
BEFORE THE PLUME MOVES BACK WEST OVER WESTERN NM THRU THE REMAINDER
OF THE FORECAST CYCLE. PWAT VALUES WILL APPROACH 1 INCH TODAY FOR
WESTERN NM WITH STEERING FLOW FROM WSW TO ENE NEAR 10-15 MPH. PWAT
VALUES REMAIN UNCHANGED TUESDAY WHILE STEERING FLOW BECOMES MORE WNW
TO ESE 10-15 MPH. THE WEAKEST STORM MOTIONS AND HIGHEST PWAT VALUES
OF 1-1.2 INCHES APPEAR TO BE WEDNESDAY THRU FRIDAY AND FOCUSED OVER
CENTRAL NM...THUS POTENTIAL FOR LOCALLY HVY RAIN OVER BURN SCARS
INCREASING THRU THIS PERIOD. MOISTURE VALUES WILL REMAIN NEAR TO
ABOVE CLIMATOLOGY THRU THE WEEKEND AND EARLY NEXT WEEK HOWEVER THE
GREATEST COVERAGE MAY SHIFT INTO FAR WESTERN NM AND ARIZONA.

MAX TEMPERATURES THRU THE PERIOD WILL BE NEAR TO SLIGHTLY BLW NORMAL
WHILE MIN TEMPS AVERAGE 5 TO 10F ABV NORMAL. HAINES VALUES WILL BE
LOW FOR MOST AREAS. RH RECOVERIES WILL TREND VERY GOOD TO EXCELLENT
FROM THE CENTRAL MTS WEST AND FAIR TO GOOD FOR EASTERN NM. MIN RH
VALUES WILL AVERAGE THE 20S OVER VALLEY AREAS AND THE EASTERN PLAINS
TO THE 30S AND 40S OVER THE HIGH TERRAIN.

GUYER

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

GUYER
Hazardous weather outlook, Jul 16, 5:51 AM MDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT MON JUL 16 2012

NMZ501>540-171200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE MONSOON MOISTURE PLUME WILL TILT OVER CENTRAL AND WESTERN NEW
MEXICO TODAY.  LOCALLY HEAVY RAINFALL WILL BE POSSIBLE FROM SOME
THUNDERSTORMS WEST OF THE RIO GRANDE TO THE ARIZONA BORDER THIS
AFTERNOON AND EVENING. THE POTENTIAL EXISTS FOR FLASH FLOODING TO
DEVELOP WITHIN AND BELOW RECENTLY BURNED FORESTS...ESPECIALLY
THOSE IN CATRON COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE MONSOON MOISTURE PLUME WILL REMAIN OVER NEW MEXICO THIS WEEK
AND INTO THE WEEKEND. SOME THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...ESPECIALLY IN THE AFTERNOON AND EVENING.
THE POTENTIAL EXISTS FOR MINOR FLOODING TO DEVELOP...AND FOR FLASH
FLOODING WITHIN AND BELOW ALL RECENTLY BURNED FORESTS.

.SPOTTER INFORMATION STATEMENT...

TO REPORT FLASH FLOODING...CONTACT LOCAL LAW ENFORCEMENT OR THE
NATIONAL WEATHER SERVICE. SELECT THE STORM REPORT LINK ON THE
NATIONAL WEATHER SERVICE WEBSITE...WWW.WEATHER.GOV/ABQ...OR CALL US AT
888.386.7637.

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 12:24 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe111 min
Jul 16, 1:13 PM MDTFlash Flood WarningABQLos Alamos, Sandoval, Santa Fe2 hr
Jul 16, 2:50 PM MDTSpecial Weather StatementABQCibola25 min

Nearby

Flash Flood Watches in New Mexico, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.